The U.S. Food and Drug Administration (FDA) will hear complaints from a patient who claims fluoroquinolones left her with neurological damage and ruptured tendons, ABC 8 News (WRIC) reports.
Fluoroquinolones, a family of broad-spectrum antibiotics used to treat hospital-acquired respiratory and urinary infections, have been linked to multiple severe side effects. In 2008, the FDA requested that fluoroquinolones include a boxed warning detailing the drugs’ link to tendon damage and rupture; and in 2013, the agency strengthened safety label warnings that fluoroquinolones may cause severe and possibly permanent nerve damage, resulting in a condition called peripheral neuropathy.
The Richmond, VA, resident set to speak before the FDA says that in the last nine years she has ruptured 10 tendons, the first within a month after taking a single dose of Levaquin for a sinus infection. The woman also states she has suffered neurological damage, and says she is beginning to lose her short-term memory. An ABC News investigation revealed the FDA’s adverse event reporting database includes roughly 3,000 reports of death and over 200,000 reports of adverse events relating to fluoroquinolones. The Richmond woman, as well as members of the Quinolone Vigilance Foundation, hope they can convince the FDA to limit use of fluoroquinolones to treating extreme diseases like anthrax and plague.
Consult your doctor if you have any concerns about the medications you are taking. If you or someone you know suffered nerve or tendon damage after using fluoroquinolones, contact Lopez McHugh today to speak free of charge with a qualified pharmaceutical attorney.